Alert archive / Missouri / Special Weather Statements in 2019

Special Weather Statement, NWS St. Louis, MO

April 18, 2019City of Saint Louis, Missouri; Madison County, Illinois

NWS St. Louis, MO issued this special weather statement at Apr 18, 2019, 1:07 AM CDT for City of Saint Louis, Missouri; Madison County, Illinois. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2019, 1:07 AM CDT (06:07 UTC)
Expired
Apr 18, 2019, 1:45 AM CDT
In force
38 min
Issued by
NWS St. Louis, MO

Counties Madison County, IL, City of Saint Louis, MO

The radar

The St Louis radar (KLSX), 43 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 1:10 AM CDTHAIL 1Oakville, MOMOSTLY QUARTER SIZED, WITH SOME GOLF BALL SIZED HAIL. LASTED 45 SECONDS.
Apr 18, 1:26 AM CDTHAIL 1.25Caseyville, IL
Apr 18, 1:28 AM CDTHAIL 0.251 Sse Collinsville, IL
Apr 18, 1:30 AM CDTHAIL 11 W Fairview Heights, IL
Apr 18, 1:37 AM CDTHAIL 1.255 S Troy, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
1740 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

210 
WWUS83 KLSX 180607
SPSLSX

Special Weather Statement
National Weather Service St Louis MO
107 AM CDT THU APR 18 2019
 
ILZ100>102-MOZ063-064-180645-
St. Clair IL-Madison IL-Monroe IL-St. Louis MO-St. Louis City MO-
107 AM CDT THU APR 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...
SOUTHWESTERN MADISON...NORTHERN ST. CLAIR COUNTIES IN SOUTHWESTERN
ILLINOIS AND SOUTH CENTRAL ST. LOUIS COUNTIES IN EAST CENTRAL
MISSOURI AND ST. LOUIS CITY UNTIL 145 AM CDT...

At 106 AM CDT, Doppler radar was tracking a strong thunderstorm over
St. George, moving northeast at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Louis, Belleville, University City, Granite City, O'Fallon,
Kirkwood, East St. Louis, Collinsville, Edwardsville, Webster Groves,
Arnold, Fairview Heights, Clayton, Cahokia, Swansea, Glen Carbon,
Shiloh, Crestwood, Troy and Columbia.

This includes the following highways...
 Interstate 55 in Illinois near exit 23.
 Interstate 64 in Illinois between exits 9 and 23.

This also includes  Scott Joplin Historic Site and Horseshoe Lake
State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3839 9034 3841 9035 3844 9035 3845 9034
      3846 9036 3845 9039 3863 9041 3885 8991
      3853 8973
TIME...MOT...LOC 0606Z 239DEG 49KT 3854 9032 

$$

Glass

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this special weather statement went out at Apr 18, 12:37 AM CDT, 30 minutes earlier.

Area forecast discussion, Apr 18, 12:37 AM CDT, 30 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1237 AM CDT Thu Apr 18 2019

.SHORT TERM...  (Through Late Thursday Night)
Issued at 436 PM CDT Wed Apr 17 2019

Main concern continues to be the potential for a few severe
thunderstorms late this evening into the overnight hours.

Plenty of sun has allowed temperatures to climb back into the 70s
and low 80s this afternoon.  At the same time, low level moisture
has already started to stream back into the area as seen by the
well developed cumulus field on the visible satellite and
dewpoints in the upper 50s and lower 60s. A cold front was
entering far northwest Missouri and a line thunderstorms had
already developed over southwest Iowa into northeast Kansas along
it. Expect thunderstorms to continue to develop along this front
during the evening hours as ascent increases over the area ahead
of an upper trough over the Great Plains. CAMS guidances has been
in good agreement throughout today in developing discrete cells
within a line of thunderstorms along the front across west central
and northern Missouri this evening that will move into the
northern CWA by mid-late evening. This line will then move
southeast across the CWA through the night as the cold front does.
MUCAPES will remain in the 1000-2000 J/kg range late this evening
into the overnight hours with deep layer shear of 40-60kts
favoring organized severe thunderstorms capable of producing large
hail. Forecast soundings are also showing the instability
becoming surface based along the front indicating the potential
for damaging winds and possible tornadoes given bulk 0-1km shear
values near 30kts. There will also be some possibility of
localized heavy rainfall as there will be some training as the
cells move along the front underneath upper flow. The instability
will begin to decrease toward morning which should cause the
overall threat for severe weather to diminish toward morning.

Will continue with categorical PoPs for showers and scattered
thunderstorms into tomorrow morning over the southeast half of the
CWA as the GFS/NAM both show the upper trough deepening over the
Midwest. This will keep the chance for showers going into Friday
night over parts of eastern Missouri and southwest Illinois as the
ascent will be slow to move out of the trough axis.

Temperature tonight will start to cool down behind the cold front.
There will only be a few degrees rise tomorrow for highs
underneath the upper trough with the clouds and rain. We'll drop
back below normal on Thursday night as 850mb temperatures fall to
0C.

Britt

.LONG TERM...  (Friday through Next Wednesday)
Issued at 436 PM CDT Wed Apr 17 2019

Easter weekend will be mainly dry except for over parts of northeast
Missouri and west central Illinois on Sunday afternoon when showers
and thunderstorms develop along a cold front.  The GEFS mean shows
this front lingering over the area into early next week which will
keep a chance of showers and thunderstorms over the area.

Temperatures will bring warm back up above normal this weekend as
850mb temperatures climb back into the 10-15C range.  Then ensemble
mean temperatures favor near normal temperatures for the first half
of next week.

Britt
&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 1236 AM CDT Thu Apr 18 2019

As a cold front tracks to the southeast across the forecast area,
showers and storms will move through the TAF sites. As the
activity moves through, will see ceilings and visibilities lower
to MVFR/IFR. These storms still have the potential to be severe,
capable of producing wind gust in excess of 35kts and large hail.
The storms will move south of the TAF sites by 11Z Thursday,
though showers and MVFR ceilings will linger through most of the
day especially in the St. Louis metro area. Gusty southwest winds
will veer to the northwest to north behind the cold front.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 17, 3:39 PM CDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
339 PM CDT Wed Apr 17 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-182045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
339 PM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected to spread across the region from west to
east this evening and overnight. Some of these storms may be severe
capable of producing large hail, damaging winds, and possible
tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is another chance of thunderstorms for parts of the area on
Thursday and again on Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight across the area.

Britt

In the hours before

Local storm report, Apr 18, 12:47 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1247 AM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     HAIL             SULLIVAN                38.22N 91.17W
04/18/2019  M0.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&
Local storm report, Apr 18, 1:01 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
101 AM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 AM     HAIL             2 NNW WOOD RIVER        38.88N 90.10W
04/18/2019  E0.25 INCH       MADISON            IL   LAW ENFORCEMENT

&&
Special weather statement, Apr 18, 1:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service St Louis MO
107 AM CDT THU APR 18 2019

ILZ100>102-MOZ063-064-180645-
St. Clair IL-Madison IL-Monroe IL-St. Louis MO-St. Louis City MO-
107 AM CDT THU APR 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...
SOUTHWESTERN MADISON...NORTHERN ST. CLAIR COUNTIES IN SOUTHWESTERN
ILLINOIS AND SOUTH CENTRAL ST. LOUIS COUNTIES IN EAST CENTRAL
MISSOURI AND ST. LOUIS CITY UNTIL 145 AM CDT...

At 106 AM CDT, Doppler radar was tracking a strong thunderstorm over
St. George, moving northeast at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Louis, Belleville, University City, Granite City, O'Fallon,
Kirkwood, East St. Louis, Collinsville, Edwardsville, Webster Groves,
Arnold, Fairview Heights, Clayton, Cahokia, Swansea, Glen Carbon,
Shiloh, Crestwood, Troy and Columbia.

This includes the following highways...
 Interstate 55 in Illinois near exit 23.
 Interstate 64 in Illinois between exits 9 and 23.

This also includes  Scott Joplin Historic Site and Horseshoe Lake
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3839 9034 3841 9035 3844 9035 3845 9034
      3846 9036 3845 9039 3863 9041 3885 8991
      3853 8973
TIME...MOT...LOC 0606Z 239DEG 49KT 3854 9032

Glass

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 1:37 AM CDTSpecial Weather StatementLSXAudrain, Callaway, Marion, Montgomery, Pike, Ralls38 min
Apr 18, 2:01 AM CDTAreal Flood AdvisoryLSXMarion4 hr
Apr 18, 1:24 AM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison, Saint Clair30 min
Apr 18, 1:47 AM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery43 min
Apr 18, 10:44 AM CDTRiver Flood WarningLSXFayette5 days

Nearby

Special Weather Statements in Missouri, 2019Special Weather Statements in Illinois, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.